A 66-year-old female patient returns to the office complaining of swelling and a burning pain in her right first toe. She rates the pain level at a 9 out of 10. She currently takes an over-the-counter non-steroidal anti-inflammatory drug (NSAID), but it has done little to alleviate the pain. This is her second episode this year. She denies fever, headaches, chest pain, dyspnea, cough, oral ulcers, rashes, insomnia or depression. She denies significant alcohol use. She takes hydrochlorothiazide 25 mg once daily to control her hypertension. She was told that hydrochlorothiazide caused the first episode. She is a secretary in a law firm, is married and has adult children, ages 38 and 41.
The patient is alert and oriented. Her weight is 185 lbs., her height is 5’6”, and her blood pressure is 125/80. Her lungs are clear. Her heart has a regular rate and rhythm and no murmurs or friction rubs. Her abdomen is soft, nontender, with no mass or hepatosplenomegaly. Her skin color is good, and she has no rashes. Musculoskeletal exam shows her gait is slightly stiff. Her right first toe has warmth, swelling and tenderness. All other joints are unremarkable, with full range of motion and no active synovitis or inflammation.
Assessment & Plan
Synovial fluid is drawn from the right toe MTP (metatarsophalangeal) joint for microscopic examination. This examination shows intracellular, needle-shaped crystals that are birefringent with negative elongation. This confirms a diagnosis of acute gout. The patient is told that this episode may again be related to her treatment with hydrochlorothiazide. Her right first MTP joint is injected with methylprednisolone 10 mg. She is instructed to continue taking the NSAID, and the proper dosage is discussed and written down. She is advised to stay off of her feet as much as possible for the next few days. She is scheduled to return to the office in four weeks and is asked to discuss her hypertension with her primary care physician to determine if it can be controlled with other medicines.
Acute gout of right first MTP joint, likely secondary to hydrochlorothiazide.
How should this visit be coded? Click here for the answer.